Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 20, 2016, 8:57 PM MDT for Carbon County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 8:57 PM MDT (02:57 UTC)
- Expired
- May 20, 2016, 9:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carbon County, MT
The radar
The Billings radar (KBLX), 50 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS55 KBYZ 210257
SVRBYZ
MTC009-210400-
/O.NEW.KBYZ.SV.W.0002.160521T0257Z-160521T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CARBON COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 1000 PM MDT
* AT 857 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIDGER...OR
14 MILES EAST OF RED LODGE...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRIDGER...JOLIET...FROMBERG...SILESIA...ROCKVALE...EDGAR AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4520 10910 4552 10914 4552 10913 4558 10912
4561 10879 4559 10880 4555 10880 4555 10876
4552 10876 4552 10870 4520 10881
TIME...MOT...LOC 0257Z 182DEG 22KT 4524 10896
HAIL...1.00IN
WIND...60MPH
$$
TWH1 follow-up statement
563
WWUS55 KBYZ 210330
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT FRI MAY 20 2016
MTC009-210340-
/O.CAN.KBYZ.SV.W.0002.000000T0000Z-160521T0400Z/
CARBON MT-
930 PM MDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4520 10910 4552 10914 4552 10913 4558 10912
4561 10879 4559 10880 4555 10880 4555 10876
4552 10876 4552 10870 4520 10881
TIME...MOT...LOC 0327Z 182DEG 22KT 4544 10895
$$
BORSUMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 20, 2:50 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
250 PM MDT FRI MAY 20 2016
.SHORT TERM...valid for Sat and Sun...
Convection has been slow to materialize today with cloud cover
sticking around into the early afternoon. Clouds have held
temperatures down into the mid 60s over central zones. Sheridan
county and eastern Montana zones have gotten more sunshine and
have thus warmed into the 70s. Cape has been building despite the
cloud cover with values rising to around 1000j/kg available.
Effective bulk shear has increased to around 45kts from Billings
westward. Jet energy was pushing northward from northern Utah and
has kicked off some showers over Idaho. Shortwave energy does not
look overly strong coming out of southwest Wyoming, and the jet
rounding the western trough is pointed toward western Montana with
a glancing blow over our western zones. Forcing does not look
tremendously strong, but there was upslope flow and some moisture
convergence along with frontogenesis along the slopes that should
be able to fire a few storms, given the clouds get out of the way
fast enough. Clouds have been breaking up over Wyoming, but
filling back in with a little sunshine. All of this leaves a lot
of questions over the potential severe for this afternoon and
evening. High resolution models were pointing to a late ignition
off the mountains and foothills, with storms becoming strong due
to the environment and heading northeast toward Billings early
this evening.
Drier air will work in tonight and effectively taper convection
off quite a bit. Surface low pressure moves into central Montana
Saturday afternoon and will turn winds to the west over central
and western zones. This will dry the low levels out some and allow
dewpoints to fall into the lower 40s. The east will be very warm
with 850mb temperatures reaching 25c. Highs in the mid to upper
80s are expected with increasing southeast winds. Winds will gust
near 45mph around Baker while keeping dewpoints up. Surface
convergence around the low along with height falls will generate
thunderstorms. Storms could be severe over the east from Miles
City to Broadus eastward. Strong shear and capes around 2000j/kg
will lead to a threat for large hail and damaging wind, along with
an isolated tornado possible. Central and western zones will be
much more stable and drier with limited convection. The ECMWF does
keep instability over the western half of the area Saturday
afternoon and thus develops convection, so will maintain isolated
to scattered pops.
The western upper trough broadens quite a bit on Sunday with the
strong piece of energy cutting off a low over southern Canada.
This will put the area in downslope flow for drier weather. Much
cooler air will spill over the area with 850mb temperatures
falling to around 15c. Highs will be limited to the mid 60s to
lower 70s. TWH
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Very little change to the going extended forecast which continues
to feature unsettled weather. Upper low currently situated over
the Pacific NW, will be situated just north of the Canadian border
through Tuesday while weakening. Cyclonic flow over the forecast
area will give way to unsettled SW flow. The low will dissipate as
it shifts E on Wed., leaving the area under general troughiness.
Westerly flow will prevail over the region into Tue. with some
moisture and instability. This pattern will favor isolated
afternoon and evening showers and thunderstorms. Westerly flow
becomes light on Wednesday. Will continue the scattered showers
and thunderstorms across the region. Temperatures will be near
normal through Wednesday.
Models continued a troughy unsettled pattern Thu. and Fri., but
disagreed in the pattern details. Kept isolated to scattered
showers and storms in the forecast with not much change in
temperatures. Arthur
&&
.AVIATION...
Showers and thunderstorms will gradually fill in from KBIL west
late this afternoon and evening. Isolated to scattered showers and
storms will occur elsewhere. MVFR/IFR or lower conditions will
accompany the precipitation along with possible wind gusts to 50
kt and hail. A few showers will continue overnight into Sat.
morning west and north of KBIL. Thunderstorms will increase across
the area Sat. afternoon. Some storms may be severe with large hail
and wind gusts to 50 kt from Rosebud County east. MVFR/IFR or
lower conditions will accompany the thunderstorms. Mountain
obscurations will be widespread over the Crazys, Beartooths and
Absarokas this afternoon, otherwise expect localized to areas of
obscuration through Saturday. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 054/077 048/068 045/068 044/068 046/070 048/071 049/072
53/T 33/T 22/T 22/T 23/T 33/T 32/T
LVM 045/065 041/060 038/061 038/062 039/066 040/067 041/068
54/T 25/T 34/T 44/T 43/T 33/T 33/T
HDN 052/082 046/072 042/071 042/070 044/072 046/073 047/074
22/T 33/T 22/T 22/T 23/T 33/T 32/T
MLS 060/087 054/074 047/072 046/071 048/073 050/075 051/076
23/T 53/T 22/T 21/B 23/T 33/T 33/T
4BQ 056/087 050/072 043/072 043/072 045/071 046/073 046/073
23/T 53/T 22/T 22/T 23/T 34/T 43/T
BHK 055/082 051/072 043/071 042/071 043/070 045/072 045/073
22/T 53/T 22/T 22/T 23/T 34/T 43/T
SHR 047/080 043/067 040/068 040/067 042/069 042/069 043/069
22/T 33/T 23/T 33/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 20, 3:00 PM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 300 PM MDT FRI MAY 20 2016 MTZ028>042-056>058-063>068-WYZ098-099-211200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 300 PM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POTENTIAL FOR SOME STRONG THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND WEST OF A ROUNDUP TO BILLINGS LINE. THE MAIN THREATS ARE HAIL AND LIGHTNING. PLEASE KEEP AN EYE ON THE SKY AND HEAD TO SHELTER IF THREATENING WEATHER APPROACHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY...THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS SHIFTS TO EASTERN MONTANA AND NORTHEAST WYOMING...MAINLY EAST OF A FORSYTH TO SHERIDAN LINE. THE MAIN THREATS THERE WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. BE PREPARED TO TAKE ACTION SHOULD A STORM APPROACH. ONE MORE THING...SHOWERS AND THUNDERSTORMS WILL COMBINE WITH ONGOING MOUNTAIN SNOW MELT TO CAUSE AREA RIVERS AND STREAMS TO RISE THIS WEEKEND. ALTHOUGH FLOODING IS NOT EXPECTED AT THIS TIME...PLEASE BE MINDFUL OF RISING WATER LEVELS AND FASTER FLOWS.
In the hours before
Special weather statement, May 20, 7:20 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 720 PM MDT FRI MAY 20 2016 MTZ036-210215- POWDER RIVER MT- 720 PM MDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROADUS...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN POWDER RIVER COUNTY. LAT...LON 4530 10511 4530 10544 4569 10532 4569 10500 TIME...MOT...LOC 0119Z 183DEG 16KT 4538 10534 STP
Local storm report, May 20, 7:35 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
735 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 4 NE BROADUS 45.49N 105.36W
05/20/2016 M0.25 INCH POWDER RIVER MT TRAINED SPOTTER
&&
LDSpecial weather statement, May 20, 7:47 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 747 PM MDT FRI MAY 20 2016 MTZ032-036-210245- POWDER RIVER MT-CUSTER MT- 747 PM MDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 746 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VOLBORG...OR 33 MILES NORTHWEST OF BROADUS...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VOLBORG AND GARLAND. LAT...LON 4578 10564 4578 10594 4608 10595 4607 10555 TIME...MOT...LOC 0146Z 185DEG 28KT 4584 10579 STP
Special weather statement, May 20, 8:14 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
814 PM MDT FRI MAY 20 2016
MTZ039-056-210315-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-
814 PM MDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 813 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ELK BASIN...OR 17 MILES SOUTHEAST OF RED LODGE...MOVING
NORTH AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGER...BEARCREEK...BELFRY...FOX AND WASHOE.
LAT...LON 4500 10906 4501 10910 4501 10921 4533 10923
4533 10870 4523 10870 4500 10890
TIME...MOT...LOC 0213Z 198DEG 22KT 4499 10904
TWHSpecial weather statement, May 20, 8:16 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 816 PM MDT FRI MAY 20 2016 MTZ032-036-210315- POWDER RIVER MT-CUSTER MT- 816 PM MDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 816 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF BROADUS...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POWDERVILLE. LAT...LON 4557 10511 4561 10542 4605 10532 4601 10494 TIME...MOT...LOC 0216Z 193DEG 16KT 4568 10526 STP
Special weather statement, May 20, 8:22 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 822 PM MDT FRI MAY 20 2016 MTZ031-032-210300- NORTHERN ROSEBUD MT-CUSTER MT- 822 PM MDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 821 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTH OF ASHLAND...OR 19 MILES EAST OF COLSTRIP...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRANDENBERG. LAT...LON 4579 10604 4579 10640 4614 10649 4614 10596 TIME...MOT...LOC 0221Z 174DEG 25KT 4585 10622 STP
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| May 20, 6:19 PM MDT | Special Weather Statement | BYZ | Big Horn | 41 min |
| May 20, 6:41 PM MDT | Special Weather Statement | BYZ | Powder River | 64 min |
| May 20, 7:01 PM MDT | Special Weather Statement | BYZ | Carter | 59 min |
| May 20, 7:05 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 55 min |
| May 20, 7:20 PM MDT | Special Weather Statement | BYZ | Powder River | 55 min |
| May 20, 7:47 PM MDT | Special Weather Statement | BYZ | Custer | 58 min |
| May 20, 8:14 PM MDT | Special Weather Statement | BYZ | Carbon | 61 min |
| May 20, 8:16 PM MDT | Special Weather Statement | BYZ | Powder River | 59 min |
| May 20, 8:22 PM MDT | Special Weather Statement | BYZ | Rosebud | 38 min |
| May 20, 9:02 PM MDT | Special Weather Statement | BYZ | Rosebud | 43 min |
| May 20, 9:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 46 min |
| May 20, 10:54 PM MDT | Special Weather Statement | BYZ | Golden Valley | 51 min |
| May 20, 11:28 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| May 21, 12:45 AM MDT | Special Weather Statement | BYZ | Stillwater | 3 hr |
| May 21, 1:03 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 27 min |
| May 21, 1:42 PM MDT | Special Weather Statement | BYZ | Carbon, Stillwater | 63 min |
| May 21, 2:01 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater | 59 min |
| May 21, 2:12 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 52 min |
| May 21, 2:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Wheatland and 1 more | 65 min |
| May 21, 3:29 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| May 21, 3:50 PM MDT | Tornado Warning | BYZ | Musselshell, Yellowstone | 25 min |
| May 21, 4:16 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud, Treasure, Yellowstone | 59 min |
| May 21, 5:22 PM MDT | Special Weather Statement | BYZ | 23 min | |
| May 21, 5:41 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 45 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.